Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

July 13, 20185 counties in Iowa

NWS Quad Cities, IA issued this special weather statement at Jul 13, 2018, 3:21 PM CDT for 5 counties in Iowa. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2018, 3:21 PM CDT (20:21 UTC)
Expired
Jul 13, 2018, 4:15 PM CDT
In force
54 min
Issued by
NWS Quad Cities, IA

Counties Henry County, IA, Iowa County, IA, Jefferson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:54 PM CDTTSTM WND DMGAinsworth, IATREE LIMBS IN ROAD WITH STRONG WIND.
Jul 13, 4:00 PM CDTTSTM WND DMG2 Ssw Gladwin, IA2 TO 3 INCH BRANCHES DOWN WITH REALLY STRONG WIND.
Jul 13, 4:07 PM CDTTSTM WND DMG5 N Haskins, IAROOF BLOWN OFF A MACHINE SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WWUS83 KDVN 132021
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
321 PM CDT FRI JUL 13 2018

IAC087-095-101-103-107-115-177-183-132115-
Henry-Van Buren-Louisa-Keokuk-Johnson-Washington-Jefferson-Iowa-
321 PM CDT FRI JUL 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...NORTHEASTERN
VAN BUREN...SOUTHWESTERN LOUISA...KEOKUK...SOUTHWESTERN JOHNSON...
WASHINGTON...JEFFERSON AND IOWA COUNTIES UNTIL 415 PM CDT...

At 318 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Keswick to near Harper to near Rome.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Minor flooding of streets and creeks in urban areas is expected. Do 
not drive through flooded roadways.

Locations impacted include...
Fairfield, Mount Pleasant, Washington, Marengo, Sigourney,
Williamsburg, Kalona, Wellman, Winfield, North English, Riverside,
Wayland, Oxford, Hedrick, Brighton, What Cheer, Richland, Ainsworth,
Delta and Stockport.

This includes Interstate 80 in Iowa between mile markers 211 and 233.
 
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4134 9241 4180 9213 4173 9177 4112 9128
      4075 9184 4104 9201 4109 9218 4116 9218
      4116 9241
TIME...MOT...LOC 2018Z 204DEG 21KT 4142 9221 4135 9197 4094 9170 

$$

RP Kinney

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 12:35 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 13, 12:35 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1235 PM CDT Fri Jul 13 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 329 AM CDT Fri Jul 13 2018

Another warm and somewhat humid night across the area with
temperatures at 3 am in the lower to mid 70s and dewpoints in the
upper 60s to lower 70s. Area radars show clusters of thunderstorms
continuing to pass well to the north along the edge of the upper
level high from NE across SE SD, far northern IA, southern MN into
western WI. A cool front, roughly paralleling this convection at
the surface, is expected to drift southeast into the forecast area
late today and tonight with the help of a slow moving upper level
shortwave trough over the plains. This will shift the axis of
showers and thunderstorms into especially the northern half of the
forecast area today and tonight. Ahead of this, the very warm and
humid airmass will remain in place today, leading to uncomfortable
heat index readings.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 329 AM CDT Fri Jul 13 2018

Forecast challenges center around temperatures and heat index
readings today and the potential for showers and thunderstorms
both this afternoon and tonight.

A Heat Advisory Issued has been issued for much of the area this
afternoon.

Today will start out with a similar airmass in place as
yesterday, plus some enhanced prefrontal warming and dewpoint
convergence. This supports afternoon highs back into the upper 80s
to lower 90s and possibly mid 90s in the far southwest, where
surface conditions are the driest. With dewpoints likely returning
to the lower to mid 70s, heat index readings area likely to reach
100 to near 103 over especially the southeast 2/3rds of the
forecast area and have issued a Heat Advisory running from 1 pm to
7 pm. This excludes the highway 20 corridor and areas west of
Cedar Rapids and Iowa City, where potential clouds and the onset
of afternoon convection ahead of the front leads to low confidence
that the 100 plus criteria will be met. Have also left out the
far east, where temperatures should continue to trend a few
degrees cooler than further west.

Scattered thunderstorms are likely to develop around mid
afternoon, then become more widespread tonight as upper level
forcing increases above the advancing surface boundary. Convective
allowing models suggest at least isolated thunderstorms may
develop over east central IA around mid afternoon as convective
temperatures are met and will maintain low chance pops. More
widespread showers and thunderstorms are likely toward sunset and
then overnight, when most models have the surface boundary
dropping into far northwest IL and eastern IA. As mentioned in
previous discussions, there will be high CAPE developing and
plenty of moisture to work with but more marginal wind shear. SPC
has a Marginal Risk outlined over most of the forecast area today
and tonight for mainly a damaging wind threat from pulse storms
and also any more organized cold pools that can develop.

There will also be a potential for heavy rainfall, especially
across the north, but with dry weather over the past week and high
flash flood guidance values, most of the area can handle an
initial round of heavy rain and will hold off on any flash flood
watches. Have maintained higher pops higher in the north and lower
in the south.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 329 AM CDT Fri Jul 13 2018

Chance of thunderstorms this weekend into Monday then dry and
pleasant early to middle of next week.

Saturday through Monday: Global models similar in taking a slow
moving cold front across the dvn cwa during this time frame. Shear
is weak, steering motion of storms will be slow, and PWAT's will be
over 2 inches. This suggests the severe weather potential is low,
but storms that form will be slow moving and produce torrential
rainfall. The GFS seems overdone with the coverage of storms as
moisture transport looks weak and there is no significant upper
level disturbance to support organized storms. The ECMWF seems more
realistic suggesting scattered coverage. However, can't rule out
flash flooding in spots due to the slow movement of storms. This
will be a very warm and muggy weekend with dewpoints in the 70s but
more cloud cover should keep highs in the 80s. Therefore, heat index
values should be no higher than the 90s and heat headlines should
not be needed.

A secondary cold front arrives on Monday ending the thunderstorm
threat and ushering cooler and drier air into the area by Monday
night.

Tuesday through Wednesday: Rather pleasant weather with high
pressure settling over the area. Highs should be in the upper 70s to
lower 80s with lows in the upper 50s to mid 60s.

Thursday: The high pressure shifts eastward while a rather
significant upper level trough arrives from the west. Ironically the
ECMWF this time is more aggressive (compared to the GFS) in
depicting widespread showers and thunderstorms.

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1235 PM CDT Fri Jul 13 2018

Scattered storms will develop this afternoon and continue tonight
over portions of the area. Have timed a 3-hour tempo group at each
site for most favored period through this evening. Additional overnight
storm coverage will likely be highest at KCID/KDBQ, but have kept
mention limited to VCTS groups due to low predictability. KDBQ has
the highest risk of strong to severe storms through this evening.
Lower ceilings and visibilities expected overnight, but did not
drop them as much as the more pessimistic model guidance.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Cedar-Clinton-Des
     Moines-Henry IA-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-
     Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 7 PM CDT this evening for Carroll-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren-
     Whiteside.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Haase
AVIATION...RP Kinney
Hazardous weather outlook, Jul 13, 1:46 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
146 PM CDT Fri Jul 13 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
146 PM CDT Fri Jul 13 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Heat Advisory remains in effect this afternoon over much of the
outlook area, with heat index readings of 100 to 104 degrees.

Scattered thunderstorms are expected from this afternoon through
tonight. There is a slight risk of severe storms along the Highway
20 corridor, with a marginal risk over much of the rest of the
outlook area. The main threat is damaging winds. There is also a
potential for locally heavy rainfall and isolated flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday through Monday: Scattered thunderstorms should occur but
severe weather is not expected. However, due to the high moisture
content of the atmosphere, combined with the slow movement of the
storms, there is the risk of flash flooding in spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
especially along the Highway 20 corridor.

RP Kinney/Haase

In the hours before

Special weather statement, Jul 13, 2:15 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
215 PM CDT FRI JUL 13 2018

IAC101-177-132015-
Van Buren-Jefferson-
215 PM CDT FRI JUL 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VAN BUREN AND SOUTHERN
JEFFERSON COUNTIES UNTIL 315 PM CDT...

At 215 PM CDT, a strong thunderstorm was located near Leando, or 13
miles northwest of Keosauqua, moving northeast at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Minor flooding of area creeks and streams is possible.

LAT...LON 4092 9218 4108 9180 4078 9179 4073 9218
TIME...MOT...LOC 1915Z 250DEG 22KT 4084 9217

RP Kinney
Special weather statement, Jul 13, 2:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
235 PM CDT FRI JUL 13 2018

IAC101-107-183-132015-
Keokuk-Washington-Jefferson-
235 PM CDT FRI JUL 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK...
SOUTHWESTERN WASHINGTON AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 315
PM CDT...

At 235 PM CDT, a strong thunderstorm was located over Abingdon, or 12
miles northwest of Fairfield, moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Minor flooding of streets and creeks in urban areas is possible.

Locations impacted include...
Fairfield, Sigourney, Hedrick, Brighton, Richland, Batavia, Maharishi
Vedic City, South English, Packwood, Harper, Martinsburg, Pleasant
Plain, Hayesville, Abingdon, Ollie, Pekin, Germanville, Lake Darling
State Park, Fairfield Municipal Airport and Perlee.

LAT...LON 4146 9210 4110 9175 4091 9218 4116 9218
      4116 9241 4117 9241
TIME...MOT...LOC 1935Z 210DEG 22KT 4111 9218

RP Kinney
Special weather statement, Jul 13, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
321 PM CDT FRI JUL 13 2018

IAC087-095-101-103-107-115-177-183-132115-
Henry-Van Buren-Louisa-Keokuk-Johnson-Washington-Jefferson-Iowa-
321 PM CDT FRI JUL 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...NORTHEASTERN
VAN BUREN...SOUTHWESTERN LOUISA...KEOKUK...SOUTHWESTERN JOHNSON...
WASHINGTON...JEFFERSON AND IOWA COUNTIES UNTIL 415 PM CDT...

At 318 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Keswick to near Harper to near Rome.
Movement was northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Minor flooding of streets and creeks in urban areas is expected. Do
not drive through flooded roadways.

Locations impacted include...
Fairfield, Mount Pleasant, Washington, Marengo, Sigourney,
Williamsburg, Kalona, Wellman, Winfield, North English, Riverside,
Wayland, Oxford, Hedrick, Brighton, What Cheer, Richland, Ainsworth,
Delta and Stockport.

This includes Interstate 80 in Iowa between mile markers 211 and 233.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4134 9241 4180 9213 4173 9177 4112 9128
      4075 9184 4104 9201 4109 9218 4116 9218
      4116 9241
TIME...MOT...LOC 2018Z 204DEG 21KT 4142 9221 4135 9197 4094 9170

RP Kinney

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:37 AM CDTHeat AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 14 more15 hr
Jul 13, 2:15 PM CDTSpecial Weather StatementDVNJefferson60 min
Jul 13, 2:35 PM CDTSpecial Weather StatementDVNJefferson, Keokuk40 min
Jul 13, 3:57 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Louisa48 min
Jul 13, 4:07 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Louisa, Muscatine, Washington32 min
Jul 13, 4:51 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware39 min
Jul 13, 5:21 PM CDTSevere Thunderstorm WarningDVNBenton, Linn39 min
Jul 13, 5:29 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington29 min
Jul 13, 5:31 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque59 min
Jul 13, 5:37 PM CDTSevere Thunderstorm WarningDVNClinton, Scott38 min
Jul 13, 5:58 PM CDTSevere Thunderstorm WarningDVNJones, Linn47 min
Jul 13, 6:01 PM CDTSevere Thunderstorm WarningDVNClinton, Scott44 min
Jul 13, 6:15 PM CDTSevere Thunderstorm WarningDVNClinton, Dubuque, Jackson60 min
Jul 13, 6:55 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson65 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.